I need some help - page 2

My uncle is 46 and had a left side thrombotic stroke a few months ago (April). In December he had a seizure which the doctors deceided it was from ETOH withdraw. He was in the process of quiting... Read More

  1. by   fedupnurse
    NurseLKY, something should have been done! The symptoms you described are classic stroke symptoms. He should have been CT Scanned to see if he was having a hemorragic stroke vs. embolic. tPA is a very serious drug that can cause bleeding everywhere, including the brain. As stated above, there is strict criteria for patient selection or exclusion and time is of utmost importance. I really don't think you should blow this off. I'm not saying run out an get a lawyer but how many other people are being undertreated in that particular ER? We do not routinely use tPA for strokes but have used it a couple of times. One case we saw very rapid improvement. I have also seen many cardiac patients receive it and develop head bleeds and went on to die fromthat complication. It is a slippery slope using it, kinda damned if you do and damned if you don't.
    Hope your uncle recovers. Hope he is enrolled in an aggressive PT/OT program. I would at the very least contact the director of ER services and the risk manager at that facility and express your concerns. You also may want to contact the State DOH and express your concerns to them.
    Good luck to you and your family.
  2. by   JeannieM
    tPA for stroke is a very controversial area still. I've seen it used with good outcomes, and with one hemorrhagic CVA resulting that took the patient's life. American Heart pushes for early, emergent CT scanning for any patient admitted with symptoms of possible stroke to assess whether a thrombotic or hemorrhagic event may be taking place, since of course the treatment for one would be deadly for the other! Also, with a history of previous ETOH abuse, the risk of bleeding is also increased (r/t liver involvement), so if I read your post correctly, I could understand some hesitation for the use of tPA in this case. What is most disturbing is the assumption of ETOH-related seizure in a patient potentially having neurologic symptoms. Where did the ER doctor and nurses get the assumption that your uncle's symptoms were ETOH-related? Was he a "frequent flier?" That would be a poor excuse at best, because even under those circumstances, I as a professional would assume the worst possibility or the symptoms first (i.e. neurlogical) and deal with the ETOH factor later. I hope a case review has been done so that the healthcare professionals involved can learn from this. I realize that it would offer you little comfort, and my heart goes out to your family, but at least others might be spared your pain. JeannieM
  3. by   neneRN
    Agree with most of the other posters- I work in the ER, and have only administered TPA three times. We rarely get a pt presenting with onset of Sx within the 4 hr window and without any contraindications.
    It is a very serious decision to administer this med- all three times I have given it, it is not the ER doc that orders it. When a stroke alert comes in, they get a stat head CT-meaning AS SOON as they are identified as such, the nurse grabs a doc to see the pt immediately. CT is notified, and all other pts get bumped back to get that pt scanned now.
    Ischemic strokes often do not show up on CT until some time after onset of Sx. So those pts who do come in right away may have a normal CT. That is when a neuro consult is placed- our ER docs don't have the authority to order an MRI, which may be neccessary to identify the area of ischemia.
    Every time I've given TPA, it has been after an MRI and has been ordered by the neurologist. We are lucky enough to have a very aggressive group of neuros and an MRI in the hospital.
    One of the neuros is doing a study on administering TPA after the 4 hr time window. Apparently other studies have been done showing the med to still be effective several hours past this window. It is very expensive-$5000 for the one time infusion.
    TPA is rarely given, with lots of contraindications.
    Good luck.
  4. by   lgcv
    http://www.stroke.org/admin/pdf/out/firsthours.pdf

    These are the guidlines for the intial treatment of stroke, per the national stroke association.

    There are a lot of things that can disqualify a person for treatment with fibrinolytics, he easily could have fallen into one of them. If he had any liver involvement from his drinking, then his coags would have been off..contraindication to fibrinolytic. If he hit his head during the seizure in December he would be disqualified, the list is long and always comes down to the best clinical judgement of the physician at the time.

    Hindsight is 20 20, but even that is not definitive, it may be that had he received the drug he would have hemorrhaged and died.
    I once had a patient with no obviuos contraindication to fibrinolytics...42 years old...she had hit her side on the counter three weeks previouly... no bruising at the site...no big deal. Wrong, she had hit her liver (or maybe spleen its been awhile) without the fibrinolytic never would have been a problem, as it was she bleed out and died. Nothing anyone could do to save her.
  5. by   shygirl
    sunnygirl272,

    OHhhhhhhhh! I thought I read TPN! Sorry

    Ha,Ha,Ha,Ha,Ha,Ha,Ha,Ha, Icouldn't stop laughing. Thanks for correcting me. Gilda

close